Newswise — Rutgers New Jersey Poison Control Experts Available to Discuss Synthetic Marijuana Illnesses and Deaths
At least 70 cases have been reported in Illinois of individuals bleeding and suffering life-threatening clotting disorders after using synthetic marijuana. Two have died. Often sold as Spice, K2 or “fake weed,” synthetic cannabinoids are man-made chemicals that act on the same brain cell receptors as the main active ingredient in marijuana (tetrahydrocannabinol, or THC). There are now cases reported in Baltimore, suggesting this outbreak is spreading to a national level.
“It appears a long-acting anticoagulant has been added to or is being used with synthetic marijuana. Long-acting anticoagulants are not used for medical purposes, but are used in several rat poisons,” says Bruce Ruck, managing director, New Jersey Poison Control at Rutgers New Jersey Medical School. “If someone has been exposed, they will notice easy bruising and bleeding, such as when they brush their teeth or go to the bathroom. These are signs the person’s blood is not clotting appropriately. If a person thinks they may have been exposed to a long acting anticoagulant, they should seek medical care to confirm if they have been exposed.”
Experts at New Jersey Poison Control are available to discuss the risks of synthetic marijuana and how people can tell if they have been exposed to long-acting anticoagulant and the treatment if they were exposed.
Available to comment from the New Jersey Poison Control Center at Rutgers New Jersey Medical School’s Department of Emergency Medicine are:
- Diane Calello, MD, Executive and Medical Director, firstname.lastname@example.org
- Bruce Ruck, Pharm.D., Managing Director, email@example.com
E-mail Calello or Ruck directly or contact Alicia Gambino, NJ Poison Control, at 973 972 9280